Alert archive / Hawaii / Flash Flood Warnings in 2009

Flash Flood Warning 3, NWS Honolulu, HI

January 11, 2009Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jan 11, 2009, 7:21 AM HST for Kalawao County, Hawaii. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 11, 2009, 7:21 AM HST (17:21 UTC)
Expired
Jan 11, 2009, 8:07 AM HST
In force
46 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 5.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2009-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2009-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

326 
WGHW50 PHFO 111721
FFWHFO
HIC009-112015-
/O.NEW.PHFO.FF.W.0003.090111T1721Z-090111T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
721 AM HST SUN JAN 11 2009

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 1015 AM HST

* AT 718 AM HST...RADAR SHOWED HEAVY RAIN NEAR WAILEA...OR ABOUT 11
  MILES SOUTH OF KAHULUI. THE AREA OF HEAVY RAIN WAS MOVING EEAST AT 
  15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KULA
  AND KIHEI.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1015 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2081 15651 2081 15632 2063 15632 2063 15651

$$
POWELL
1 follow-up statement
505 
WGHW70 PHFO 111807
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
807 AM HST SUN JAN 11 2009

HIC009-111816-
/O.CAN.PHFO.FF.W.0003.000000T0000Z-090111T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI IN MAUI COUNTY-
807 AM HST SUN JAN 11 2009

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN
MAUI COUNTY...

THE HEAVY RAINS AND FLOODING ACROSS SOUTHWEST MAUI BETWEEN KIHEI AND 
WAILEA HAVE SUBSIDED...BUT RUNOFF IS STILL OCCURRING AND STREAMS 
WILL REMAIN HIGH FOR SEVERAL HOURS.

LAT...LON 2081 15651 2081 15632 2063 15632 2063 15651

$$
POWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 11, 6:45 AM HST, 36 minutes earlier.

Area forecast discussion, Jan 11, 6:45 AM HST, 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
645 AM HST SUN JAN 11 2009

.UPDATE...
THE BAND OF SHOWERS AND THUNDERSTORMS OVER THE ISLANDS IS OVER MAUI
COUNTY AS OF 645 AM. THE BAND CONTINUES TO MOVE RAPIDLY SOUTHEAST
WITH CLEARING BEHIND THE BAND. WE WILL BE UPDATING THE FORECASTS TO
REMOVE HEAVY SHOWERS AND THUNDERSTORMS NORTHWEST OF MAUI.

&&

.SYNOPSIS...
A FRONT WILL PRODUCE HEAVY RAIN AND ISOLATED THUNDERSTORMS ON MAUI
COUNTY THIS MORNING. THE FRONT WILL WEAKEN AS IT MOVES OVER THE BIG
ISLAND THIS AFTERNOON AND WILL DISSIPATE TOMORROW. DRY WEATHER AND
LIGHT WINDS WILL PREVAIL THROUGH THURSDAY. ANOTHER FRONT MAY BRING
MORE RAIN TO THE ISLANDS ON FRIDAY AND SATURDAY.

&&

.PREV DISCUSSION...400 AM...
THE FRONTAL CLOUD BAND ENVELOPED KAUAI AND MOVED ACROSS OAHU FROM
THE NORTHWEST...SUPPORTED BY A SHARP BUT NARROW TROUGH ALOFT. THE
SQUALL LINE ALONG THE SOUTHEAST EDGE OF THE BAND ENDED UP DROPPING
FROM ONE THIRD TO THREE QUARTERS OF AN INCH OVER KAUAI AS IT PASSED
EARLIER IN THE MORNING...AND WAS ON TRACK TO DO MUCH THE SAME OVER
OAHU. THIS RAINFALL ACCUMULATED IN LESS THAN AN HOUR AT MOST
SITES...SO THE INTENSITY OF THE SQUALL LINE SHOWERS COULD CAUSE
SOME LOCAL PROBLEMS...BUT THE SPEED OF THE LINE SHOULD PREVENT
WIDESPREAD FLOODING. GUSTY NORTHEASTERLY WINDS ACCOMPANIED THE
SQUALL LINE...BUT SOUTHEASTERLIES PICKED UP AGAIN NOT TOO FAR BEHIND
IT...IMPLYING THAT THE FRONT ITSELF REMAINED CLOSER TO THE BACK
EDGE OF THE CLOUD BAND. LIGHT SOUTHEAST FLOW PREVAILED OVER THE REST
OF THE STATE IN THE MEANTIME...PUSHING A FEW SHOWERS ONTO SOUTHEAST
SLOPES.

GUIDANCE AGREES IN PREDICTING THE FRONTAL CLOUD BAND TO CONTINUE ON
TO MAUI COUNTY THE AFTERNOON AND THE BIG ISLAND TONIGHT...PRODUCING
LOCALLY HEAVY RAIN AS IT GOES. THE COLD POOL ASSOCIATED WITH THE
TROUGH ALOFT CERTAINLY COULD SUPPORT ISOLATED THUNDERSTORMS AS WELL.
HOWEVER...AS THE LOW MOVES AWAY TO THE NORTHEAST THIS EVENING...
SUPPORT FOR THE FRONTAL CLOUD BAND WILL WEAKEN...AND ITS ORGANIZED
PRECIPITATION WILL GIVE WAY TO MORE SHOWERY CONDITIONS. THOUGH
INDIVIDUAL SHOWERS STILL MAY TURN HEAVY...OVERALL TOTALS WILL
DIMINISH. EVEN SO...SNOW OR ICE MAY ACCUMULATE ON THE HIGH MOUNTAINS
OF THE BIG ISLAND FROM THIS AFTERNOON THROUGH MONDAY MORNING.

A WEAK HIGH MOVING EASTWARD BEHIND THE FRONT WILL BRING TRADE WINDS
TO THE STATE ON MONDAY AND MONDAY EVENING. HOWEVER...THE SUBTROPICAL
RIDGE WILL PUSH DOWN OVER THE ISLANDS ON TUESDAY...BRINGING LIGHT
AND VARIABLE WINDS. THE RIDGE WILL REMAIN SOUTH OF THE ISLANDS
THROUGH THE REST OF NEXT WEEK SO TRADE WINDS WILL BE ABSENT. THE
WEATHER WILL REMAIN MOSTLY DRY THROUGH THURSDAY. ANOTHER FRONTAL
BAND MAY BRING MORE RAIN TO THE ISLANDS BY THURSDAY NIGHT OR FRIDAY.

A SWELL PRODUCED BY A LOW NORTHWEST OF THE ISLANDS WILL RAISE
ADVISORY-LEVEL SURF ALONG SHORES FACING NORTH AND WEST TODAY.
COMBINED SEAS WILL EXCEED THE THRESHOLD FOR A SMALL CRAFT ADVISORY
IN WATERS NORTHWEST OF THE BIG ISLAND.

ANOTHER LOW IS DEEPENING RAPIDLY EAST OF JAPAN. SWELL FROM THAT LOW
WILL REACH THE ISLANDS TUESDAY NIGHT AND LIKELY WILL PRODUCE LARGE
ENOUGH SURF ALONG SHORES FACING NORTH AND WEST TO REQUIRE A WARNING.
ANOTHER LARGE NORTHWEST SWELL ARRIVING FRIDAY MAY PRODUCE MORE
WARNING-LEVEL SURF.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST TUESDAY FOR NORTH AND WEST FACING
SHORES OF NIIHAU KAUAI AND OAHU AND NORTH FACING SHORES OF MOLOKAI
AND MAUI.

WIND ADVISORY UNTIL NOON HST TODAY FOR BIG ISLAND SUMMITS.

WINTER STORM WATCH FROM NOON HST TODAY THROUGH MONDAY MORNING
FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY FROM 6 AM THIS MORNING TO 6 PM HST TUESDAY
FOR WATER NORTHWEST OF THE BIG ISLAND.

&&

RYSHKO/DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 3:35 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao60 hr
Jan 10, 11:19 PM HSTSpecial Marine WarningHFO56 min
Jan 10, 11:28 PM HSTFlash Flood WarningHFOKauai96 min
Jan 11, 12:11 AM HSTSpecial Marine WarningHFO64 min
Jan 11, 1:12 AM HSTSpecial Marine WarningHFO63 min
Jan 11, 1:24 AM HSTWind AdvisoryHFOHawaii10 hr
Jan 11, 2:13 AM HSTSpecial Marine WarningHFO62 min
Jan 11, 2:49 AM HSTAreal Flood AdvisoryHFOHonolulu64 min
Jan 11, 3:14 AM HSTSpecial Marine WarningHFO91 min
Jan 11, 4:43 AM HSTSpecial Marine WarningHFO92 min
Jan 11, 5:28 AM HSTAreal Flood AdvisoryHFOKalawao94 min
Jan 11, 6:10 AM HSTSpecial Marine WarningHFO95 min
Jan 11, 7:14 AM HSTAreal Flood AdvisoryHFOKalawao73 min
Jan 11, 7:52 AM HSTWinter Weather AdvisoryHFOHawaii9 hr

Nearby

Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.